Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 256, NWS Birmingham, AL

July 23, 2002Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2002, 2:14 PM CDT for Etowah County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 2:14 PM CDT (19:14 UTC)
Expired
Jul 23, 2002, 2:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS54 KBMX 231914
SVRBHM
ALC055-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 245 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF HOKES BLUFF...MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOKES BLUFF.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:49 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 9:49 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
949 AM CDT TUE JUL 23 2002

LATEST SATELLITE LOOPS SHOW HIGH CLOUDS FROM PREVIOUS TSTM ACTIVITY
MOVING ACROSS THE NRN SECTIONS.  OUTFLOW BOUNDARY/FINE LINE
EXTENDS FROM NEAR BNA INTO NRN SECTIONS OF MS.  BELIEVE THIS
BOUNDARY WILL FIRE AND PUSH SOUTH INTO THE TN VLY THIS AFTN.  THIS
IS SUPPORTED ALSO IN THE LATEST RUC.  AIR MASS ACROSS THE AREA
REMAINS MOIST AND UNSTABLE AND EXPECT SCATTERED STORMS TO DEVELOP
LATER THIS AFTN.  CURRENT FORECAST HAS A GOOD HANDLE ON THIS AND AT
THIS POINT WILL LEAVE FORECAST ALONE.

.BHM...NONE.

In the hours before

Special weather statement, Jul 23, 1:00 PM CDT, 1 hour 14 minutes before
ALZ001>050-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUL 23 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE COMBINATION OF AN UPPER LEVEL LOW SPINNING OVER GEORGIA...AND
AN UPPER LEVEL DISTURBANCE WORKING ITS WAY TOWARD ALABAMA THIS
AFTERNOON...WILL KEEP THE ATMOSPHERE MOIST AND UNSTABLE THROUGH
WEDNESDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE
FORECAST AREA...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE
MID TO LATE AFTERNOON HOURS.  SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS.  HOWEVER...NO
ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR
TONIGHT.

DUE TO ISOLATED NATURE OF ANY SEVERE STORMS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:25 PM CDTSevere Thunderstorm WarningBMXBarbour35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.